My son is a Heroin addict for one year. He started snorting it then graduated to injecting last March. He was prescribed Suboxone in January and continues to relapse. He has had inpatient detox x 3 and rehab , counseling, he goes to HA, NA and AA. I have been to Al Anon. I usually dispense his medication and observe him until it has dissolved under his tongue, but occasionally I trust him to take it on his own, only giving him his second dose to take later when I am not able to watch him. Yesterday, I checked his arms and gave him his Subs, then went out for three hours. When I came home, I asked if he took the Subs, and he said yes, then I checked his arms and there were fresh needle marks, I confronted him and said he was not using heroin but he injected the Suboxone. He is a great manipulator, he doesn't work, and diagnosed depressed, takes seroquel and pristig. He sleeps All day and up all night watching tv, we sold his car, and took away his laptop. Occasionally we let him use our car to go to meetings, go to the psychiatrist and his counselor, we have gps on his phone to monitor him. We love him and want to keep him alive and out of jail. He says he wants to recover but doesn't put alot of effort into it. It seems his dad and I put more effort into it than he does. Now that he injected the very medicine that is supposed to help him, I'm not sure what to do...keep giving him the Subs or stop? I need advise, just don't say kick him out, that will never happen, even though we have considered it many times. He has no money, no job, and no where to go. I wish we could afford a rehab center where he could go for a long length of time, but his insurance doesn't cover more than 30 days and he has already used it up this year, and unless he seriously wants to recover, it would be a waste of money...my husband is a rock, he is determined to help him beat this addiction, but I am beginning to falter, give up. Sorry this is so long, it's my first time posting anything.
Regarding injecting the Sub, check with his prescribing doctor about that. It's my understanding that the naloxone included in Suboxone is there for the exact reason of making injecting a very unpleasant experience - called precipitated withdrawal. Since you didn't notice withdrawal symptoms, my guess is that he tried to shoot heroin while on the Sub. Adding more opiates while on Sub doesn't result in the same reaction. The naloxone has taken up residence on enough brain receptors so that additional opiates have nowhere to lodge. Again, check with his doctor to be sure.
It sounds like your son just isn't ready to be sober. You're right - you and your husband are doing all the work and he still hasn't had enough consequences to see the light. There comes a time that you have to focus on your own recoveries and let your son go - to jail if necessary. As long as you both provide him with a home, transportation and food, he can carry on manipulating you and using as long as you let him.
Letting him go means allowing him to feel the consequences of his behavior. It's darned harsh, but seems to be a necessary thing for addicts to turn the corner to recovery. When you both have endured all you can, you'll find these decisions surprisingly easy to make. It's different for everyone. Until then, if nothing changes, nothing changes.
I was thinking the same thing as Jaybay. The Naloxone in Suboxone would make it very unpleasant to shoot the sub.
However, naloxone has a relatively low bioavailability while buprenorphine has good sublingual bioavailability. Taken sublingually, as directed, naloxone is clinically insignificant and has virtually no effect.
So I disagree with Jay where he says the nayloxone occupies the opioid receptors when taken oraly. It does not. Naloxone is present in Suboxone to discourage misuse, only. It serves no other purpose.
When injected however, the Naloxone will react with any agonist in a persons system, causing percipitated withdrawal. It would not react with any bupe in the system however.
While Naloxone has a high afinity to the mu opioid receptor, it's not as high of an affinity as buprenorphine. It therefore would not have any effect on the bupe in the system, just any agonist, like heroin.
So as jay suspects, your son was probably shooting Heroin, and just skipped his sub dose. He probably didn't get much if any of a high though, because there is still a lot of buprenorphine in his system from the earlier dose, since it has a long half life of 36 hours.
I guess you have to make sure he takes BOTH doses in front of you.
Thank you both. I'm not sure if he really did try to shoot the subs, but I have since found out he did shoot heroin. Amazing how he has managed to manipulate us. we watch him take the subs just long enough for him to some how spit them out. he's very clever. Each time, we learn something new. Ive almost developed a sixth sense when it comes to his using.each time it is so heartbreaking, and each time we get stronger. I read something the other day that helped getting through tonight, we as parents are enablers by nature, we can't fix this, the addict is a liar...there were a few more tidbits of truth, but I can't remember. he has to put some effort into his recovery. He made the decision to start using, he must make the decision to stop. Meanwhile what do you do when you have to go to work but are afraid to sleep, not knowing what lengths an addict will go to for a fix?
I myself am a recovering addict and I'm also on Suboxone, I am doing very well and have been on a program that will lower my dose as I go..I've heard that Suboxone isn't even able to be cooked down and injected but I could be wrong becuz I've heard of someone doing it. I know that in my area there is a Methadone clinic and the patients have to go in everyday and get their meds and take them right there, but that doesn't mean that people won't find what they really want on the streets. If someone truely wants to stay clean they will. I have never injected drugs, however I've known people both past and present that do, I've known people who do inject to inject just to inject..basically I'm saying that they aren't only addicted to the drug itself, they are also addicted to putting a needle into their arm or other areas..it's a real thing...and a real addiction..I'm not sure how old your son is but it seems like you are very open with him about his addiction, I suggest asking him if it's injecting the needle that he finds addicting? Maybe he will have to learn ways to cope with that trigger as well! Good luck, I know of all people how hard addiction can be..I got clean on my own becuz I didn't have a support system, if I had a support system like you I would have been very happy! I am stronger becuz I've gotten clean all by myself but it would've been very nice to have someone like you to help me on difficult days! Again, good luck and God Bless!
I forgot to add that they now make the Suboxone Films..they are like a Listerine Strip that goes under the tongue and quickly dissolves..I have had both the tablets and films...they have made the films so that people can not "snort" or "shoot" the Suboxone...Maybe you can have his doctor switch him to the films..I've been told that soon they will do away with the tablets alltogether! Just a thought!
Hi, ive just been reading through your thread and like tiger-eyed-lady said there are now films of sub. My boyriend had been taking them for 9 months. origianlly he took the pills but swtiched to the film. its going to be really important to make sure he is taking them in front of you always and has no access to it when your not around. My Bf's mother has given him freedom to take it from her purse and help himself to it when he's supposed to take the sub. unfortunatley i had to tell her recently that he is not taking it correctly. he deliberately skipped 2 days worth so he could go out and do roxy(very simialr effects to heronine) andmost likely sold or traded the sub as it has "street value" for a pill. His mother also was not going into the doc room woth him to jer from her what doses he should be taking and now realizes that he might have been lying the whole time about when and how much to take. since out coversation(which was very difficult for me to have) she has relized he needs more supervision when it comes to this. good luck with everything! hope all this is helping:)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.